Alert archive / Iowa / Flash Flood Watches in 2014
Flash Flood Watch 8, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood watch at Jun 18, 2014, 4:02 PM CDT for 24 counties in Iowa. It took effect at Jun 18, 2014, 10:00 PM CDT. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- Jun 18, 2014, 4:02 PM CDT (21:02 UTC)
- In effect from
- Jun 18, 2014, 10:00 PM CDT
- Expired
- Jun 19, 2014, 9:07 PM CDT
- In force
- 23 hr
- Issued by
- NWS Des Moines, IA
- Flood severity
- None
All 24 counties
Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Story County, IA, Tama County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 103 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.0 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 1073 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at Jun 18, 3:52 PM CDT, 10 minutes earlier.
Area forecast discussion, Jun 18, 3:52 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 352 PM CDT WED JUN 18 2014 .SHORT TERM /TONIGHT/... ISSUED AT 351 PM CDT WED JUN 18 2014 FORECAST CONCERNS FOCUSED ON SEVERE AND HEAVY RAIN POTENTIAL LATE TONIGHT INTO THURSDAY MORNING. CURRENTLY IN SOUTHWEST IOWA THE CAP IS BEGINNING TO ERODE OR HAS ERODED ALLOWING FOR SOME IMPRESSIVE CAPE VALUES THIS AFTERNOON. HOWEVER...THE EFFECTIVE SHEAR REMAIN LOW...ALBEIT IT HAS INCREASED TO AROUND 20 KNOTS BY 20Z. LEANED TOWARD THE 18.12Z NAM12/ECMWF TONIGHT AS SEEMED TO HAVE DECENT HANDLE ON OVERNIGHT CONVECTIVE TRENDS. ALTHOUGH THE GFS AND SREF ARE IN FAIR AGREEMENT WITH THE NAM/ECMWF THINKING AS WELL. FRONTAL BOUNDARY CURRENTLY EXTENDS FROM NORTHWEST IOWA TO SOUTHEAST IOWA BUT LOOKS TO SHIFT BACK NORTHWARD WITH THE LLJ DEVELOPING TONIGHT BUT STILL ORIENTED NW TO SE. TREMENDOUS MOISTURE TRANSPORT INTO THE STATE COMBINED WITH STRONG MOISTURE CONVERGENCE AND 1.5 TO NEAR 2.0 INCH PRECIPITABLE WATER VALUES. THE WARM LAYER CLOUD DEPTHS INCREASE TO 13KFT TO NEAR 14KFT BY LATE THIS EVENING WITH THE MEAN STORM MOTION REMAINING UNDER 20 KNOTS...SO SOME EFFICIENT RAIN PRODUCERS ARE LIKELY. PLUS WITH THE RAIN OVER THE PAST FEW DAYS...3- HR FFG RANGES FROM 1.5 TO 2 INCHES AND CONFIDENCE IS HIGH SOME PORTIONS OF CENTRAL TO NORTHERN IOWA WILL EXCEED GUIDANCE OVERNIGHT. HAVE ISSUED A FLASH FLOOD WATCH FOR COUNTIES ALONG AND NORTH OF HIGHWAY 30 TO THE MINNESOTA BORDER FROM LATE TONIGHT INTO THURSDAY MORNING. MAY NEED TO EXPAND WATCH AREA FURTHER WEST AND SOUTH DEPENDING ON IF CONVECTION HOLDS TOGETHER INTO THURSDAY MORNING. CANNOT RULE OUT SEVERE POTENTIAL TONIGHT INTO THE OVERNIGHT HOURS WITH THE AMOUNT OF INSTABILITY PRESENT AND WEAK AMOUNT OF LOW LEVEL SHEAR. SHORTWAVE MOVING ACROSS TONIGHT BRINGS SOME DECENT LARGE SCALE FORCING OVER NORTH-CENTRAL IOWA. BUT MORE CONFIDENT CONVECTION WILL QUICKLY TRANSITION INTO HEAVY RAIN PRODUCERS WITH THE INCREASING LLJ. .LONG TERM /THURSDAY THROUGH WEDNESDAY/... ISSUED AT 351 PM CDT WED JUN 18 2014 SIMILAR CONCERNS REMAIN THROUGH FRIDAY MORNING WITH A BREAK FINALLY ARRIVING FOR 36 HOURS BEFORE ANOTHER PERIOD OF POTENTIALLY MODERATE TO HEAVY RAINFALL RETURNS TO THE AREA FOR LATE SATURDAY INTO MONDAY NIGHT. FOLLOWING THAT...POTENTIALLY A MORE PRONOUNCED PATTERN CHANGE RESULTING IN COOLER AND DRIER WEATHER...POSSIBLY LASTING THROUGH LATE FRIDAY OF NEXT WEEK. BY THURSDAY MORNING ANOTHER DECAYING MCS IS LIKELY TO BE MOVING THROUGH THE AREA...WITH RAINFALL CONTINUING OVER THE AREA. THE SHORT WAVE WILL PASS INTO THE REGION AND INCREASE RAINFALL ACROSS THE REGION INTO THE AFTERNOON HOURS. THE POTENTIAL FOR HEAVY RAINFALL WILL CONTINUE OVER THE AREA THROUGH THE AFTERNOON AND EVENING HOURS WITH SOME POTENTIAL FOR SEVERE WEATHER. COOLER HIGHS ARE EXPECTED ACROSS THE NORTH WITH WARM READINGS AGAIN AHEAD OF THE AFTERNOON CONVECTION IN THE SOUTH. BY LATE THURSDAY EVENING...A BREAK FROM THE HEAVY RAINS SHOULD OCCUR BETWEEN THE MORNING AND AFTERNOON ACTIVITY...BUT THE WINDOW MAY ONLY BE 4 TO 6 HOURS. WITH THE CONTINUED AIRMASS SHOWING HIGH PRECIPITABLE WATER AND WARM CLOUD DEPTHS TO 13000 FEET OR HIGHER THROUGH TOMORROW...THE FLASH FLOOD WATCH MAY BE EXTENDED OR EXPANDED FOR TOMORROW ACROSS THE REGION. FOR NOW...WILL SEE HOW TONIGHTS CONVECTION EVOLVES TO BETTER DEFINE THE AREA OF MOST CONCERN RATHER THAN JUST EXPANDING AND EXTENDING NOW TO AREAS THAT MAY NOT NEED A WATCH. RAINFALL AMOUNTS COULD AGAIN APPROACH THE 1 TO 3 INCH RANGE WITH SOME OF THE STORMS AND POTENTIAL FOR SOME TRAINING MCS. ONCE THE SHORT WAVE MOVES EAST FRIDAY NIGHT A WELCOMED BREAK FROM THE RAIN AND SLIGHTLY LOWER DEWPOINTS WILL REPLACE THE CURRENT CONDITIONS HERE. THE CONTINUED ZONAL FLOW WILL FAVOR ANOTHER LEE SIDE TROUGH DEVELOPING BY LATE SATURDAY NIGHT AND SUNDAY...WITH ANOTHER ROUND OF THUNDERSTORMS TO ARRIVE ACROSS THE REGION BY LATE SATURDAY NIGHT INTO MONDAY. UNFORTUNATELY THE TROUGH WILL DEEPEN AS IT TRACKS INTO THE PLAINS SUNDAY NIGHT AND MONDAY...SO MORE HEAVY RAIN WILL BE POSSIBLE. THIS TIME THE TRACK OF THE SHORT WAVE MAY FAVOR THE SOUTHEAST HALF OF THE FORECAST AREA WHERE AREAS HAVE BEEN GENERALLY MISSED THE PAST FEW DAYS. THIS WOULD HELP THE NORTH RECOVER GIVEN THE NEXT TWO DAYS OF EXPECTED RAINFALL. WITH THE SYSTEM PULLING OUT OF THE REGION BY TUESDAY...HIGH PRESSURE AND LESS CHANCES FOR ANY SIGNIFICANT RAIN SHOULD OCCUR FROM TUESDAY NIGHT THROUGH THE END OF THE PERIOD. THIS MAY LAST UNTIL LATE IN THE WEEK AS ANOTHER LARGE SCALE TROUGH MOVES INTO THE WESTERN CONUS AND A RIDGE OF HIGH PRESSURE BUILDS ACROSS THE PLAINS. INITIALLY COOLER WEATHER WILL REPLACE THE WARM TEMPERATURES FOR WEDNESDAY AND THURSDAY THEN WARMING LATER IN THE WEEK. && .AVIATION...18/18Z ISSUED AT 1232 PM CDT WED JUN 18 2014 VFR CONDITIONS THIS AFTERNOON INTO THE EVENING BEFORE EXPECTED STORMS TO DEVELOP PAST 02Z INTO THE OVERNIGHT HOURS. HAVE MVFR VIS/CIGS MENTIONED B/T 07Z TO 10Z FROM NORTH TO SOUTH AND LASTING FOR SEVERAL HOURS INTO THURSDAY MORNING. POTENTIAL FOR IFR/LIFR CONDITIONS WITH HEAVY RAIN...BUT LOW CONFIDENCE IN TIMING AND DURATION ATTM TO MENTION. && .HYDROLOGY... ISSUED AT 351 PM CDT WED JUN 18 2014 ANOTHER ROUND OF POTENTIALLY HEAVY RAINS WILL OCCUR TONIGHT ACROSS THE FORECAST AREA. PRECIPITABLE WATER REMAINS HIGH WITH VALUES OF 1.5 TO 2.0 INCHES ACROSS THE REGION TONIGHT. THE MAIN FOCUS WILL BE ALONG AND NORTH OF THE WARM FRONT WHICH BISECTS THE STATE RIGHT NOW FROM NORTHWEST TO SOUTHEAST. WITH WARM CLOUD DEPTHS AGAIN FAVORING EFFICIENT RAINFALLS...SOME 1 TO 2 INCHES OR HIGHER AMOUNTS WILL BE POSSIBLE. SIMILAR CONDITIONS WILL CONTINUE ON THURSDAY FOR MOST OF THE AREA...THOUGH STORMS MAY BE FASTER MOVING IN THE AFTERNOON HOURS. AGAIN...1 TO 2 INCH RAINFALLS MAY OCCUR WITH THE PASSAGE OF THE TROUGH THROUGH THURSDAY EVENING. WILL NEED TO MONITOR AREA FOR ANY FLASH OR AREAL FLOODING THURSDAY AND ALSO EXPECT THAT RIVER LEVELS AND FORECASTS OF LEVELS WILL INCREASE GIVEN THE ADDITION OF MORE RAIN TONIGHT AND THURSDAY. THIS WILL LIKLEY IMPACT RIVER LEVELS THROUGH THE WEEKEND AND EARLY NEXT WEEK. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 10 PM CDT THIS EVENING THROUGH THURSDAY MORNING FOR BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CERRO GORDO- EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT- KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-STORY-TAMA-WEBSTER- WINNEBAGO-WORTH-WRIGHT. && SHORT TERM...PODRAZIK LONG TERM...REV AVIATION...PODRAZIK HYDROLOGY...REV
Hazardous weather outlook, Jun 18, 7:44 AM CDT, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 744 AM CDT WED JUN 18 2014 IAZ006-007-016-017-025>028-033-034-036>039-044>050-057>062- 070>075-081>086-092>097-191245- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- SAC-CALHOUN-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL- GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK- JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 744 AM CDT WED JUN 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND OVERNIGHT... WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS...THOUGH A ISOLATED TORNADO WILL ALSO BE POSSIBLE. STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE THROUGH THE REMAINDER OF THE PERIOD. LOCALLY HEAVY RAINS AND SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THURSDAY NIGHT WITH LESSER CHANCES FOR SEVERE WEATHER INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...TONIGHT...AND AGAIN THURSDAY. IAZ004-005-015-023-024-035-191245- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-WEBSTER- 744 AM CDT WED JUN 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A FLOOD WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND OVERNIGHT... WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS...THOUGH A ISOLATED TORNADO WILL ALSO BE POSSIBLE. STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE THROUGH THE REMAINDER OF THE PERIOD. LOCALLY HEAVY RAINS AND SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THURSDAY NIGHT WITH LESSER CHANCES FOR SEVERE WEATHER INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON...TONIGHT...AND AGAIN THURSDAY. KS
In the hours before
Local storm report, Jun 18, 11:25 AM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1125 AM CDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM FLASH FLOOD 3 SSW OTTOSEN 42.86N 94.39W
06/18/2014 HUMBOLDT IA LAW ENFORCEMENT
NUMEROUS ROADS CLOSED THROUGHOUT HUMBOLDT COUNTY DUE TO
STANDING OR FLOWING WATER. DEPTH OF WATER UNKNOWN. WORST
IMPACTS IN THE NORTHWEST PART OF THE COUNTY.
&&
SKOWThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 1:40 AM CDT | River Flood Warning | DMX | Humboldt, Kossuth | 5 days |
| Jun 18, 1:41 AM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto, Pocahontas | 49 min |
| Jun 18, 2:05 AM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 40 min |
| Jun 18, 2:26 AM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 34 min |
| Jun 18, 2:42 AM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Palo Alto, Pocahontas, Webster | 48 min |
| Jun 18, 2:45 AM CDT | Flash Flood Warning | DMX | Kossuth | 6 hr |
| Jun 18, 2:47 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Humboldt, Kossuth, Wright | 43 min |
| Jun 18, 3:01 AM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto | 29 min |
| Jun 18, 3:11 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Winnebago, Worth | 49 min |
| Jun 18, 3:12 AM CDT | Flash Flood Warning | DMX | Palo Alto, Pocahontas | 6 hr |
| Jun 18, 3:31 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Wright | 44 min |
| Jun 18, 3:35 AM CDT | Flash Flood Warning | DMX | Hancock, Humboldt, Kossuth | 5 hr |
| Jun 18, 5:06 AM CDT | Flash Flood Warning | DMX | Humboldt, Wright | 6 hr |
| Jun 18, 6:47 AM CDT | Special Weather Statement | DMX | Franklin, Wright | 118 min |
| Jun 18, 9:36 AM CDT | Areal Flood Warning | DMX | Kossuth, Palo Alto | 12 hr |
| Jun 18, 10:58 AM CDT | Areal Flood Warning | DMX | Humboldt | 12 hr |
| Jun 18, 11:14 AM CDT | River Flood Warning | DMX | Boone, Hamilton, Webster | 6 days |
| Jun 18, 11:14 AM CDT | River Flood Warning | DMX | Humboldt | 5 days |
| Jun 18, 12:27 PM CDT | Areal Flood Warning | DMX | Wright | 9 hr |
| Jun 18, 4:08 PM CDT | River Flood Warning | DMX | Black Hawk | 9 days |
Nearby
Flash Flood Watches in Iowa, 2014Every flash flood watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.